Thursday, September 14, 2006

The cure is worse than the disease

My favorite painkiller during years of back pain was OxyContin. Took away the pain with absolutely no jitters, dizziness, or other altered mental or physical states. Then spoiled, self-indulgent idiots like Jack Osbourne started abusing Oxy as a party drug, and now people who really need it can't get it.

Right now I'm taking tramadol, a mild narcotic. Two days ago, right after hearing that I might need major orthopedic surgery, I took several pills to deal with the pain. Unfortunately, yesterday I woke up with a nasty hangover. I was headachy, dizzy, nauseated; it was like having a migraine. All day. It made class participation extremely difficult; I can't tell if I sounded coherent or like I was smoking pot. So today, even though I'm mostly feeling better -- stomach still a little queasy, head still a little achy -- I'm trying to avoid taking more painkillers until I absolutely have to. (Though I have to say I'm sleeping much more soundly. I guess I finally found the silver lining in severe, traumatic orthopedic injury -- it's a cure for terminal insomnia.)

It's a hell of a way to start grad school. Yesterday I had a ton of reading to do, but I don't know if I really absorbed any of it, I was so lightheaded. If this continues, I'm in serious trouble. Hopefully I can compensate by reading and re-reading the assignments.

I'm used to uncomfortable side effects with my medication, having tried most of the current antidepressants and mood stabilizers, and a few of the atypical antipsychotics, at one time or another. Paxil made me stop eating for six days straight; after I collapsed in the bathroom and narrowly missed bashing my head on the side of the tub, I stopped taking it. Serzone, which I don't think is prescribed in the U.S. anymore, made me feel like a nuclear warhead was going off inside my skull. Effexor, which was extremely effective at containing my depression, gave me nightmares. Twice, when sharing a room with my mother -- at a cousin's wedding, and over Thanksgiving at a relative's home -- she told me that she woke up to hear me crying in the middle of the night. Even though I felt fairly good during the day, I couldn't stand having anxiety dreams every night, so I stopped taking that medication.

In general, SSRIs, like Prozac, either catapult me into a hypomanic state or, like Zoloft and Celexa, do absolutely nothing for me. Like most people with bipolar, I can't take them. I'm pretty happy with Remeron and Cymbalta, both SSNRIs; they work on norepinephrine as well as serotonin. Unfortunately, Remeron is known to increase sugar/carb cravings, and since I take it late at night, that could be why I usually get hungry right before bed. Of course, that's a fantastic way to gain weight. But that's also a relatively minor side effect, and since it has overall good effects on my mood and overall physical condition, I'm not about to stop taking it. Cymbalta initially gave me wicked constipation and really bad acne, but both resolved within a few months.
Copyright (c) 2006 "Ayelet Survivor"

No comments:

Post a Comment